Fatigue—feeling tired and lacking energy—is a very common symptom reported by cancer patients. The exact cause is not always known. It can be due to your disease, chemotherapy, radiation, surgery, low blood counts, lack of sleep, pain, stress, and poor appetite, along with many other factors.
Fatigue from chemotherapy feels different from fatigue of everyday life. Fatigue caused by chemotherapy can appear suddenly. Patients with cancer have described it as a total lack of energy and have used words such as worn out, drained, and wiped out to describe their fatigue. Rest does not always relieve it. Not everyone feels the same kind of fatigue. You may not feel tired while someone else does, or your fatigue may not last as long as someone else's does. It can last days, weeks, or even months.
Here are some tips on coping with fatigue:
American Cancer Society
National Cancer Institute
Cancer-related fatigue. Cleveland Clinic website. Available at: http://my.clevelandclinic.org/disorders/cancer/hic_cancer-related_fatigue.aspx. Accessed September 19, 2012.
Cancer-related fatigue. EBSCO DynaMed website. Available at: http://www.ebscohost.com/dynamed/what.php. Updated June 1, 2012. Accessed September 19, 2012.
Fatigue. American Cancer Society website. Available at: http://www.cancer.org/Treatment/TreatmentsandSideEffects/PhysicalSideEffects/DealingwithSymptomsatHome/caring-for-the-patient-with-cancer-at-home-fatigue. Updated March 24, 2011. Accessed September 19, 2012.
Fatigue (feeling weak and very tired). National Cancer Institute website. Available at: http://cancer.gov/cancertopics/coping/chemo-side-effects/fatigue. Accessed September 19, 2012.
2/4/2013 DynaMed's Systematic Literature Surveillance http://www.ebscohost.com/dynamed/what.php: Molassiotis A, Bardy J, Finnegan-John J, et al. Acupuncture for cancer-related fatigue in patients with breast cancer: a pragmatic randomized controlled trial. J Clin Oncol. 2012;30(36):4470-4476.
Last reviewed September 2012 by Brian Randall, MD
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © 2012 EBSCO Publishing All rights reserved.
What can we help you find?close ×